Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 188, NWS Birmingham, AL

January 13, 2005Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 13, 2005, 7:52 AM CST for Pickens County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2005, 7:52 AM CST (13:52 UTC)
Expired
Jan 13, 2005, 8:30 AM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 131352
TORBMX
ALC107-131430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ALICEVILLE

* UNTIL 830 AM CST

* AT 752 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COCHRANE...
  OR ABOUT 8 MILES SOUTHWEST OF ALICEVILLE...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ALICEVILLE BY 800 AM CST
  
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA.

LAT...LON 3315 8843 3297 8836 3301 8819 3308 8809
      3318 8783 3336 8788

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 13, 2:44 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 13, 2:44 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CST THU JAN 13 2005

.SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND
EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT.  WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.  SOME STORMS MAY BE
SEVERE.
&&

.SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS
FORECAST.  EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE
AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING
THE SOUTHEAST SECTIONS LATER TONIGHT.  IMPRESSIVE LOW LEVEL JET 50
TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA.  LATEST RADAR
INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER.  GIVEN THE
IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD
VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO
MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED
FOR SLIGHT RISK OF SEVERE STORMS.  WILL INCLUDE SEVERE WORDING IN
THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL
SECTIONS.  ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE
WIND ADVISORY FOR ALL SECTIONS.

LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL
TAPER OFF FROM WEST TO EAST.  HIGHEST POPS WILL BE IN THE EAST AND
THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT.

FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL
INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST.

SATURDAY AND SUNDAY...HIGH  PRESSURE WILL BUILD ACROSS THE AREA
AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH
CLOUDS.  TEMPERATURES REMAIN NEAR SEASONAL READINGS.
&&

.LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST
TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY.
OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND
HIGH LEVEL CLOUDS.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    67 40 49 30 55 / 100 80 00 00
ANNISTON   68 41 51 31 55 / 100 90 00 00
BIRMINGHAM 68 40 51 30 54 / 100 70 00 00
TUSCALOOSA 68 40 51 30 54 / 100 50 00 00
CALERA     68 40 51 30 53 / 100 70 00 00
AUBURN     70 47 55 33 56 / 100 90 05 00
MONTGOMERY 71 45 55 32 59 / 100 90 05 00
TROY       71 48 55 34 58 / 100 90 05 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL
SECTIONS TODAY.
&&

50
Hazardous weather outlook, Jan 13, 6:10 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST THU JAN 13 2005

ALZ011>015-017>050-131700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
610 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

...A TORNADO WATCH IS IN EFFECT FOR THE WESTERN PORTION OF CENTRAL
ALABAMA UNTIL 11 AM...

A STRONG COLD FRONT AND ASSOCIATED SQUALL LINE WILL MOVE ACROSS
ALABAMA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY. AT THIS
TIME IT APPEARS THAT THE COLD FRONT AND ASSOCIATED SQUALL LINE WILL
ENTER WESTERN SECTIONS OF THE AREA SHORTLY AFTER DAYBREAK.  A TORNADO
WATCH HAS ALREADY BEEN ISSUED FOR WESTERN ALABAMA UNTIL 11 AM. MORE
WATCHES APPEAR LIKELY. ALONG WITH THE TORNADO THREAT...STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE AS WILL LARGE HAIL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:12 AM CSTSevere Thunderstorm WarningBMXLamar, Marion48 min
Jan 13, 7:57 AM CSTSevere Thunderstorm WarningBMXFayette48 min
Jan 13, 7:59 AM CSTSevere Thunderstorm WarningBMXMarion31 min
Jan 13, 7:59 AM CSTTornado WarningBMXGreene46 min
Jan 13, 8:03 AM CSTTornado WarningBMXSumter42 min
Jan 13, 8:16 AM CSTSevere Thunderstorm WarningBMXWinston59 min
Jan 13, 8:22 AM CSTTornado WarningBMXTuscaloosa58 min
Jan 13, 8:23 AM CSTTornado WarningBMXFayette52 min
Jan 13, 8:25 AM CSTSevere Thunderstorm WarningBMXWalker50 min
Jan 13, 8:31 AM CSTTornado WarningBMXTuscaloosa49 min
Jan 13, 8:57 AM CSTTornado WarningBMXWalker63 min
Jan 13, 9:04 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter26 min
Jan 13, 9:17 AM CSTTornado WarningBMXTuscaloosa28 min
Jan 13, 9:20 AM CSTTornado WarningBMXTuscaloosa30 min
Jan 13, 9:22 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter8 min
Jan 13, 9:24 AM CSTSevere Thunderstorm WarningBMXJefferson, Walker66 min
Jan 13, 9:28 AM CSTSevere Thunderstorm WarningBMXJefferson62 min
Jan 13, 9:50 AM CSTSevere Thunderstorm WarningBMXBibb, Perry40 min
Jan 13, 10:04 AM CSTSevere Thunderstorm WarningBMXDallas, Marengo41 min
Jan 13, 11:11 AM CSTSevere Thunderstorm WarningBMXChilton34 min
Jan 13, 11:26 AM CSTSevere Thunderstorm WarningBMXAutauga34 min
Jan 13, 2:47 PM CSTSevere Thunderstorm WarningBMXLee, Russell58 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.